When I was a child and had a headache, a cold, the flu or simply a fever, my mom would grab the big glass jar from the top shelf of the kitchen closet and serve me a hefty white oval tablet and half a glass of water. I would swallow the beast and soon my pain would evaporate, and peaceful sleep would cuddle my body. My mom's glass jar contained high dose aspirin and codeine pills. This was what the docs recommended for sick kiddos back then.
My pediatrician may have known about Reye's Syndrome, a fatal condition leading to organ failure. It was described in reference works that were widely used by practitioners. But the main studies showing an epidemiological correlation between Reye's Syndrome and the use of aspirin in young children weren’t carried out until the 1980s, and warning labels on aspirin weren’t common practice until the second half of that decade. By then I was in my teens.
The epidemiological studies that were completed in the 1980s indicated that there was a systematic decline in the number of cases of Reye's Syndrome between 1980 and 1986, roughly overlapping the time period when researchers became aware of the correlation between aspirin and Reye's Syndrome. But there is no known animal model demonstrating that aspirin is a cause of Reye’s Syndrome. In fact, the alleged correlation between aspirin and Reye’s Syndrome is somewhat dubious, as there was a decrease in Reye’s cases in countries, such as Australia, that didn’t put warning labels on aspirin.
Reye’s Syndrome is called a syndrome because very little is known about it. We label a medical condition a syndrome rather than a disease or disorder when we are unsure whether a unique mechanism underlies all cases falling under it. Reye’s Syndrome develops in stages. During the initial stages it may look like an allergic reaction with rash on the palms of hands and feet, heavy vomiting, hyperventilation, headaches and fever. During later stages brain inflammation causes lethargy and stupor, and the liver becomes enlarged. In the final stages, patients enter deep coma and die.
You don’t have to be a pro to tell that aspirin couldn’t be a lone culprit in the progressive deterioration of the body in Reye’s Syndrome. Researchers have noticed that in the majority of cases in which patients with Reye’s Syndrome were taking aspirin, they suffered from some type of viral infection. It’s possible that the strain that a common viral infection places on the body’s organs, together with aspirin, can lead to a deterioration. But it’s not probable. A couple of theories demand testing. Reye’s syndrome could be one of the many metabolic disorders discovered in the 1980s, for which cures were rapidly developed. Or it could be the result of a novel virus that wasn’t very infectious and hence was close-to eradicated over a relatively short time period.
Reye’s Syndrome now is an extremely rare condition, debate about aspirin and Reye’s Syndrome has largely ceased and parents would rather feed their young children poison than aspirin. But is this a desirable outcome? Not necessarily. Aspirin may be beneficial under some circumstances. It is one of the best preventative blood-clot medications on the market. Long-term use of aspirin can help prevent heart attacks and strokes as well as colorectal cancer. There is even some speculation that early use of aspirin could prevent later onset of Alzheimer’s Disease in those who are predisposed.
Children are not in the highest risk group for blood clots, heart attacks, stroke or colorectal cancer. But we don’t know enough about whether early, occasional treatment with aspirin could have a positive effect on these conditions later in life.